After completing radiation therapy for breast cancer in Sept, I have been experiencing radiation pneumonitis for which I have been treated with prednisone. I have been on prednisone now for 3 months. I am tapering the prednisone down now ( started at 60mg, now at 7.5mg) I am still experiencing chest pain, cough, etc, which seemed to have worsened when I lower the prednisone. I have completed all my chemo, radiation and was previously very healthy with no lung problems. I am extremely discouraged by this lung problem and would like to know what is the prognosis for radiation pneumonitis? Is there anything else I can do for this besides taking prednisone? Thank you for any information and suggestions you can offer.
Dear athena126: This is an uncommon complication of radiation therapy to the breast. Radiation pneumonitis can progress to pulmonary fibrosis, depending on the amount of damage. You may find this page helpful in learning more about pneumonitis. http://www.chemocare.com/managing/fullstory.sps?iNewsid=24438&itype=1875. If this link does not work, go to www.chemocare.com click on managing side effects, scroll down until you reach lung problems. Pneumonitis is one of the selections. Hope this is helpful.
I developed radiation pneumonitis after treatment for breast cancer in 1998. By the time I completed the prednisone, it was pretty much cleared up. I haven't had any problems since. However, I am now undergoing radiation treatment for breast cancer on the other side so naturally I am concerned about getting radiation pneumonitis again. My oncologist feels the chances of getting is again are slim since it is not often a side effect of radiation treatment for breast cancer and having it once doesn't make me more likely to get it again. Hope he is right. You'll probably do just fine. But, it is discouraging to have one more thing develop when you think you are the end of treatment, isn't it?
Taxol More Likely Than Other Drugs to Cause Problem By Michael Smith , MD
Women with early-stage breast cancer often receive chemotherapy. But a new study shows that one chemotherapy drug in particular appears to increase the risk of lung inflammation, and researchers suggest using it with caution.
Taxol is a relatively new drug in the world of breast cancer treatment. Some studies have suggested that women with cancer that has spread to their lymph nodes might do better with Taxol, but this has not yet been proven.
Taxol is often used along with radiation treatments since it's thought the drug might enhance the radiation's effects. Researchers have now found, however, that the combination may cause more problems than it solves.
Lead researcher Alphonse G. Taghlan, MD, and colleagues looked at 41 women who'd received both chemotherapy, including Taxol, and radiation. They wanted to see if a lung problem -- called radiation pneumonitis -- was more common with Taxol.
Radiation pneumonitis is lung inflammation that occurs from radiation. It develops about eight weeks after completing a course of radiation. Chemotherapy increases the chance of having this problem. Symptoms include fever, difficulty breathing, and a severe, dry cough.
Many people improve gradually over a few weeks. But when the disease is severe, strong anti-inflammatory steroids are often used, with uncertain benefit. Typically, the affected area of the lung scars and shrinks with time, and X-ray shows loss of usable lung space.
Radiation pneumonitis is normally rare, but the researchers found that it was much more common in women who received Taxol.
The results are published in the Dec. 5 issue of the Journal of the National Cancer Institute.
Just 1% of women who'd received radiation and chemotherapy without Taxol developed radiation pneumonitis, compared with nearly 15% of those given Taxol.
The researchers say this finding is highly significant and suggest that Taxol be used with caution, especially since Taxol has not been shown to have any clear benefit.
Future research will help women with breast cancer and their doctors determine the real risk of Taxol. In the meantime, you can use these findings as an opportunity to discuss the available treatment options with your doctor.
If therapy includes Taxol, a commonly used anticancer drug, the radiation could be especially damaging to the lungs. In a study of more than 1300 breast-cancer patients, those who took Taxol had a 14.6% chance of developing pneumonitis, an inflammation of the lungs, compared with 1.1% among those not using the drug.
Source: Journal of the US National Cancer Institute
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.